Wisconsin, 2017

Hail and Damaging Wind in Wisconsin, September 22, 2017

September 22, 2017 · NWS DLH · 12 events in 4 counties and zones

Several severe thunderstorms moved across portions of Washburn, Douglas, Sawyer, and Price Counties. These storms dropped penny-sized to hen's egg sized hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DLH wrote it up.

Several severe thunderstorms moved across portions of Washburn, Douglas, Sawyer, and Price Counties. These storms dropped penny-sized to hen's egg sized hail. A lightning strike damaged and sparked a fire at an assisted living home in Superior while strong winds blew down a tree in Price County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Duluth, MN wrote its last area forecast discussion before the first event at Sep 22, 5:36 AM CST, 51 minutes earlier.

Area forecast discussion, Sep 22, 5:36 AM CST, 51 minutes before
Area Forecast Discussion
National Weather Service Duluth MN
636 AM CDT Fri Sep 22 2017

.SHORT TERM...(Today through Saturday)
Issued at 234 AM CDT Fri Sep 22 2017

Surface low pressure was centered over western Nebraska early
this morning with a quasi-stationary/cool front extending east
then northeast into the Red River Valley. A warm front stretched
from near Grand Forks eastward across the southern portions of the
forecast area. The warm front will continue lifting northward and
move into Ontario this morning. Meanwhile, the surface low will
lift quickly northeast across South Dakota and into northwest
Minnesota by this evening. Thunderstorms ongoing across Minnesota,
Ontario, and South Dakota seem to be aided by a strong south to
southwesterly LLJ. Latest RAP guidance suggests the winds aloft
will begin to weaken over the next few hours. The HRRR agrees with
this solution. If the short-range guidance pans out, storms in
our forecast area may be near their peak intensity. The next few
hours will be quite telling. Many of the other high res models,
including the NCAR ensemble show the South Dakota convection
congealing into an eastward propagating MCS, moving across our
southern CWA later this morning. GOES-16 water vapor imagery
supports the analysis of the RAP and HRRR with the location and
strength of the LLJ, but the trend of the last hour has been for
veering winds without much decrease in intensity. Given the
satellite data and the broad consensus toward continued storm
activity, have leaned more toward the latter solutions and kept
POPs high across my south through late morning.

The other big story will be the very warm temperatures today and
Saturday. With strong warm air advection aloft and efficient
mixing, near-record highs are forecast for most of the Northland
today, with northwest Wisconsin seeing the warmest temperatures.
Highs are forecast in the low to middle 70s along the
International Border to near 90 degrees across central and east-
central Minnesota and northwest Wisconsin. Maximum heat index
values will be near 100 degrees, as well. Another round of
thunderstorms is expected tonight, some may be strong or severe.
Rain chances continue across the northern CWA Saturday with partly
to mostly sunny skies farther south. Temperatures will be warm
once again over east-central Minnesota and northwest Wisconsin.
Cooler temperatures and mainly cloudy skies are likely for the
remainder of the Northland.

.LONG TERM...(Saturday night through Thursday)
Issued at 234 AM CDT Fri Sep 22 2017

The deep upper level trough over the western CONUS/Canada will
only make slow progress toward the east through Monday. A frontal
boundary over the Northland will also only move slowly as a result
of the southerly flow aloft. High PWAT values, around 1.5 inches,
which is quite high for this time of year, will remain in place
across much of the region through Tuesday. There will be a high
chance for showers and storms across much of northern Minnesota
Saturday night into Sunday night. Due to the moisture present,
frontal boundary, and shortwaves in southerly flow aloft, heavy
rain, possibly leading to some flooding, will be a threat over
parts of northern Minnesota. Highs Sunday will be warmest over
northwest Wisconsin where shower/storm coverage will be lowest.
Highs there will be in the upper seventies to lower eighties.
Highs will be in the sixties over far north and west areas of the
Northland where cloud cover and storm/shower coverage will be
greatest.

The upper trough will make some eastward progress later Monday
into Tuesday and a surface low will lift north and the front will
finally make it to our eastern zones or pass just east of there.
More showers and storms will occur Monday through Tuesday with
higher chances across northern Wisconsin as well. Storm total
rainfall today through Tuesday will be from 1 to 4 inches with the
higher amounts most likely over central Minnesota into the far
northeast. There will likely be some locally higher amounts due to
thunderstorms repeatedly affecting the same areas.

The chance for showers/storms will end for most areas by
Wednesday and temperatures will continue to cool with highs in the
mid fifties to around sixty. There will be mainly low chances for
showers Thursday and Friday with cooler temperatures continuing.

&&

.AVIATION...(For the 12Z TAFS through 12Z Saturday morning)
Issued at 636 AM CDT Fri Sep 22 2017

An area of strong thunderstorms continues to move north and east
across portions of northern Minnesota into far northwest
Wisconsin. This activity will continue to move north and east
through the morning but is expected to weaken by late morning.
IFR/MVFR conditions will occur under the stronger storms.
Conditions will then improve to VFR for most areas. Far northern
Minnesota, including the KINL TAF, will have a better chance at
seeing MVFR ceilings today. An area of low pressure and frontal
boundary will make slow progress into Minnesota this afternoon and
tonight. A low level jet will again form late this
afternoon/early evening and the front, low, and jet will all
combine to form new showers/storms. We were not as confident in
how widespread the storms will be this afternoon and evening and
went with mostly VCTS wording in the TAFs for now. As the day
progresses, timing and coverage will be refined. More fog will be
possible tonight.

&&

.PRELIMINARY POINT TEMPS/POPS...
DLH  80  67  78  60 /  50  40  40  60
INL  72  60  63  52 /  60  70  40  70
BRD  86  65  73  60 /  60  40  60  80
HYR  89  68  85  65 /  60  30  30  40
ASX  89  69  85  62 /  60  30  20  40

&&

.DLH WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
LS...None.
&&

SHORT TERM...Huyck
LONG TERM...Melde
AVIATION...Melde
Hazardous weather outlook, Sep 22, 2:30 AM CST, 3 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Duluth MN
330 AM CDT Fri Sep 22 2017

MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-231030-
Koochiching-North St. Louis-Northern Cook/Northern Lake-
North Itasca-Central St. Louis-Southern Lake/North Shore-
Southern Cook/North Shore-North Cass-South Itasca-South Cass-
Crow Wing-Northern Aitkin-South Aitkin-Carlton/South St. Louis-
Pine-Douglas-Bayfield-Ashland-Iron-Burnett-Washburn-Sawyer-Price-
330 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of northeast
Minnesota and northwest Wisconsin.

.DAY ONE...Today and Tonight

Strong thunderstorms will continue this morning. Large hail,
damaging wind gusts, frequent cloud-to-ground lightning, and heavy
rainfall are expected. Another round of strong to severe
thunderstorms is expected tonight. The strongest storms are
expected over north-central Minnesota.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will likely be on-going Saturday morning. A few
storms may remain strong early in the day. Storms are forecast to
redevelop during the afternoon and continue through Saturday
night. Some storms may be strong to severe once again. Heavy
rainfall is possible over much of the Northland and may lead to
localized flooding.

Thunderstorms will continue to be possible through Monday night.
The risk for severe storms is low but there will continue to be a
chance for heavy rainfall, especially over central into northeast
Minnesota into extreme northwest Wisconsin.

.SPOTTER INFORMATION STATEMENT...

SKYWARN Spotters may be needed early this morning and again
tonight. Everyone is encouraged to report hail of any size,
rainfall amounts, wind damage, or flooding to the National Weather
Service.

LSZ121-140>148-231030-
Bayfield to Oak Point WI-Grand Portage to Grand Marais MN-
Grand Marais to Taconite Harbor MN-
Taconite Harbor to Silver Bay Harbor MN-
Silver Bay Harbor to Two Harbors MN-Two Harbors to Duluth MN-
Duluth MN to Port Wing WI-Port Wing to Sand Island WI-
Sand Island to Bayfield WI-Oak Point to Saxon Harbor WI-
330 AM CDT Fri Sep 22 2017

This Hazardous Weather Outlook is for portions of the nearshore
waters of western Lake Superior.

.DAY ONE...Today and Tonight

Thunderstorms will be possible, some could be strong today.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms will continue to be possible Saturday night into
Monday night. The risk for severe storms is low.

Melde/Huyck

More information may be obtained at the following web address:
http://www.weather.gov/duluth (all lower case)

In the hours before

Special weather statement, Sep 22, 5:02 AM CST, 1 hour 25 minutes before
Special Weather Statement
National Weather Service Duluth MN
602 AM CDT FRI SEP 22 2017

MNZ034>037-221130-
Northern Aitkin-Crow Wing-Carlton/South St. Louis-South Aitkin-
602 AM CDT FRI SEP 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT CENTRAL AITKIN...
NORTHWESTERN CARLTON AND SOUTHEASTERN CROW WING COUNTIES...

At 602 AM CDT, strong thunderstorms were along a line extending from
near Palisade, to 8 miles southwest of Mcgregor, to near Mille Lacs
Lake, and moving northeast at 35 mph.

Wind gusts up to 50 mph, nickel-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Big Sandy Lake, Mille Lacs Lake, Aitkin, Mcgregor, Malmo, Garrison,
Palisade, Tamarack, Libby, Glen, Wealthwood, Kimberly, Wright,
Balsam, Sheshebee, Ripple Lake, Glory, Waldeck, Rice Lake Wildlife
Refuge, and Hassman.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4666 9369 4693 9293 4662 9296 4629 9333
      4624 9376 4624 9384 4623 9387
TIME...MOT...LOC 1102Z 245DEG 30KT 4669 9337 4651 9343 4631 9366

Huyck
Special weather statement, Sep 22, 5:04 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Duluth MN
604 AM CDT FRI SEP 22 2017

WIZ006-007-221130-
Washburn-Burnett-
604 AM CDT FRI SEP 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN WASHBURN
AND BURNETT COUNTIES...

At 604 AM CDT, strong thunderstorms were along a line extending from
6 miles north of Grantsburg, to near Siren, to near Luck, and moving
northeast at 35 mph.

Wind gusts up to 45 mph, penny-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with these storms.

Locations impacted include...
Grantsburg, Trade Lake, Siren, Webster, Hertel, Branstad, Danbury,
Oakland, Falun, Phantom Lake, Birch Island Lake, Four Corners, Alpha,
Trade River, Big Sand Lake, and Yellow Lake.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

These storms may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4573 9216 4573 9253 4564 9253 4564 9267
      4582 9277 4585 9274 4587 9274 4606 9221
      4564 9193 4564 9215
TIME...MOT...LOC 1104Z 246DEG 32KT 4587 9267 4575 9249 4558 9240

Huyck
Local storm report, Sep 22, 5:20 AM CST, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
620 AM CDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0615 AM     HAIL             5 SSE ARTHYDE           46.29N 93.05W
09/22/2017  E1.00 INCH       PINE               MN   TRAINED SPOTTER

            THE AVERAGE SIZE OF HAIL STONES WAS THE SIZE
            OF DIMES.

&&

G2
Special weather statement, Sep 22, 5:24 AM CST, 1 hour 3 minutes before
Special Weather Statement
National Weather Service Duluth MN
624 AM CDT FRI SEP 22 2017

MNZ036-038-221145-
Pine-South Aitkin-
624 AM CDT FRI SEP 22 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN AITKIN AND
NORTHWESTERN PINE COUNTIES...

At 624 AM CDT, a strong thunderstorm was near McGrath, or 16 miles
east of Mille Lacs Lake, moving northeast at 40 mph.

Wind gusts up to 45 mph, penny-size hail, heavy downpours, and
frequent cloud to ground lightning can be expected with this storm.

Locations impacted include...
McGrath, Arthyde, and Dads Corner.

Seek shelter inside a sturdy building and away from windows until
this storm passes.

This storm may intensify, please monitor local media outlets for
additional information and possible warnings from the National
Weather Service.

LAT...LON 4622 9343 4624 9343 4625 9346 4631 9352
      4652 9318 4630 9296 4616 9337
TIME...MOT...LOC 1124Z 234DEG 35KT 4628 9336

Huyck
Special weather statement, Sep 22, 5:29 AM CST, 58 minutes before
Special Weather Statement
National Weather Service Duluth MN
629 AM CDT FRI SEP 22 2017

MNZ018-019-025-026-035-037-221200-
Central St. Louis-Northern Aitkin-North Cass-North
Itasca-Carlton/South St. Louis-South Itasca-
629 AM CDT FRI SEP 22 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ITASCA...
NORTHEASTERN AITKIN...NORTHEASTERN CASS...SOUTHWESTERN ST. LOUIS AND
NORTHWESTERN CARLTON COUNTIES...

At 629 AM CDT, strong thunderstorms were along a line extending from
near Zemple, to near Grand Rapids, to 8 miles east of Swan River, to
7 miles west of Brookston, and moving northeast at 35 mph.

Wind gusts up to 40 mph, pea-size hail, heavy downpours, and frequent
cloud to ground lightning can be expected with these storms.

Locations impacted include...
Hibbing, Grand Rapids, Cohasset, Coleraine, Keewatin, Nashwauk, Deer
River, Swan River, Floodwood, Cotton, Taconite, Warba, Toivola,
Brookston, Meadowlands, Zemple, Canyon, Pengilly, Days High Landing,
and Saginaw.

Seek shelter inside a sturdy building and away from windows until
these storms pass.

LAT...LON 4756 9358 4750 9301 4729 9253 4697 9213
      4668 9293 4723 9407
TIME...MOT...LOC 1129Z 233DEG 32KT 4730 9386 4727 9350 4705 9302 4684
9276

Huyck
Local storm report, Sep 22, 6:15 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DULUTH MN
715 AM CDT FRI SEP 22 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0713 AM     TSTM WND GST     3 NE HERMANTOWN         46.84N 92.21W
09/22/2017  M61 MPH          ST. LOUIS          MN   ASOS

            ASOS STATION DLH, DULUTH AIRPORT.

&&

WL

The radar

The Duluth radar (KDLH), 129 km away, was scanning. The volume nearest the first event began at 12:26 UTC.

Open the radar archive at this moment

Event by event

10 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Washburn

When
September 22, 6:27 AM CST
Where
Washburn County, 1.45 mi E of Sarona
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.720, -91.770

Hail, Washburn

When
September 22, 6:30 AM CST
Where
Washburn County, 1.38 mi S of Sarona
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
45.700, -91.800

Hail, Washburn

When
September 22, 6:42 AM CST
Where
Washburn County, 1.93 mi W of Twin Oaks
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
45.750, -91.760

Lightning, Douglas

When
September 22, 6:45 AM CST
Where
Douglas County, 1.38 mi N of Saunders
Property damage
$100,000
Reported by
Newspaper
Coordinates
46.650, -92.100

An assisted living residence was struck by lightning damaging the roof and ignited an electric fire in the attic.

Hail, Sawyer

When
September 22, 7:31 AM CST
Where
Sawyer County, 2 mi SE of Hayward Arpt
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.000, -91.420

Hail, Sawyer

When
September 22, 8:10 AM CST
Where
Sawyer County, 2.28 mi NNE of Round Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.050, -91.310

Hail, Sawyer

When
September 22, 8:28 AM CST
Where
Sawyer County, 2.28 mi NNE of Round Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.050, -91.310

Hail, Sawyer

When
September 22, 8:31 AM CST
Where
Sawyer County, 1.6 mi WSW of Round Lake
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.010, -91.360

Hail, Sawyer

When
September 22, 8:41 AM CST
Where
Sawyer County, 6.39 mi ENE of Round Lake
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.040, -91.200

Hail, Sawyer

When
September 22, 8:41 AM CST
Where
Sawyer County, 3.99 mi SW of Grindstone Lake
Measured
1.25 in hail
Reported by
Public
Coordinates
45.890, -91.480

Hail, Sawyer

When
September 22, 9:38 AM CST to 9:40 AM CST
Where
Sawyer County, 2.5 mi WNW of Loretta
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
45.890, -90.900

Thunderstorm Wind, Price

When
September 22, 9:52 AM CST
Where
Price County, 0.96 mi E of Lymantown
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.950, -90.450

A tree that was blown over also took down a power cable near Agenda and North River Roads.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2017Every state in 2017This day in weather historyWarnings in Wisconsin, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 721236, 721237, 721238, 721239, 721240, 721241, 721242, 721243, 721244, 721245, 721246, 721247.